Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Huntsville, AL

February 8, 2017Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 8, 2017, 6:12 PM CST for Lawrence County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 6:12 PM CST (00:12 UTC)
Expired
Feb 8, 2017, 6:45 PM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 4:53 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:10 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 8, 5:10 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
510 PM CST Wed Feb 8 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 137 PM CST Wed Feb 8 2017

After a much warmer than normal day today with daytime highs close
to or exceeding 70 degrees, a cold front is expected to move over the
region later this evening and overnight. The approach of this cold
front, sfc based instability from the brief/late clearing of cloud
cover, warm/moist surface airmass, and an accompanying mid-upper
level jet streak aloft will provide the ingredients for strong to
severe storms later this afternoon/evening. The jet streak is
associated with an amplifying mid-level shortwave trough.

Current timing from hi-res models has discrete cells developing over
north MS/central TN/NW AL by 08/22Z-08/23Z with the cells
progressing eastward across north Alabama between 09/00Z-09/02Z.
These thunderstorms should strengthen as they head east into a more
conducive environment for deep convective updrafts. Looking at the
environment specifically, deep layer bulk shear values are between
60-70 kts, especially further east as storms track across north
central and northeast Alabama/southern middle Tennessee. Hodographs
are fairly linear but do have some curvature in the low-levels as
well which could lead to some rotation to the cells. This will be
sufficient for a damaging wind threat. The large hail threat is more
of a question mark as instability will be between 500-1500 J/kg and
the surface based CAPE profile is "skinny". Though some storm
relative helicity and limited low-level wind shear exist, the threat
for tornadoes is low. One concern with this is the possibility of
localized enhancement of updraft helicity over the higher elevations
of northeast Alabama. So, will keep an eye on that as this system
evolves.

The strong to severe storms should then exit by 09/02Z-09/04Z with a
substantial cold airmass advecting southward towards the region, and
lingering light showers until 09/05Z. Strong northwest winds of
10-15 MPH with gusts up to 25 MPH are likely behind the front. Higher
elevations could see higher wind gusts up to 35 MPH. As a result of
the cold snap, overnight lows should drop rapidly into the 40s around
midnight.

.SHORT TERM...(Thursday through Friday night)
Issued at 137 PM CST Wed Feb 8 2017

A temperature roller coaster ride is in store for Thursday and
Friday as the upper level flow pattern remains amplified. Cold and
breezy conditions are expected to prevail on Thursday as the cold air
mass continues to advect southeast. Be sure to bundle up in the
morning as we expect wind chills to be in the low to mid 20s which is
a HUGE change from the last few days. Daytime highs will likely be
in the low to mid 40s with some lingering cloud cover especially over
northeast Alabama and southern middle Tennessee during the morning.
However, overall should see partly cloudy conditions over most of the
area.

Then, as the surface high pressure system settles over the region
underneath northwest flow aloft, anticipating overnight lows to be
in the mid to upper 20s. The surface high pressure system should
continue to move off over the western Atlantic which will mean a
return to southerly flow and 'warmer' daytime highs on Friday in the
upper 50s to low 60s. Then, temperatures will fall into the 40s on
Friday night as the upper level pattern shifts to more zonal flow.

.LONG TERM...(Saturday through Tuesday)
Issued at 245 PM CST Wed Feb 8 2017

The sfc high will continue to push into the Atlantic on
Saturday. Southerly flow will provide ample WAA, unseasonably warm
temperatures and an increase of moisture to the region as well. Light
showers will start Saturday afternoon and linger into Sunday. BUFR
soundings show moisture remaining below ~850mb with an abundance of
dry air aloft, and a lingering cap ~900mb through the day on
Saturday. With this, continued to keep thunder of the forecast on
Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the
sfc low swings up towards the Great Lakes will approach the region
from the NW Sunday night into Monday. The front will weaken as it
moves into the area. However, would not be surprised to see heavier
rainfall as the front moves in, as soundings are more saturated
during that small timeframe.

From here, model guidance starts to differ. The ECMWF absorbs the
cut off low and moves it out much faster than the GFS. Due to this,
went lower than guidance on POPs Monday night and Tuesday but temps
will be back to seasonal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Feb 8 2017

Broken line of thunderstorms along a cold front will move through
KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty,
have only gone with VCTS at this time, so stay tuned for possible
amendments. The strongest storms will be capable of large hail and
damaging wind gusts. The cold front will abruptly shift winds to the
northwest with gusts over 20kt likely, although a brief gust to 30kt
cannot be ruled out with the frontal passage itself. Low ceilings of
010-015agl are expected behind the front until 12-14Z. VFR conditions
are then expected on Thursday as continued gusty northerly flow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
309 PM CST Wed Feb 8 2017

ALZ001>010-016-TNZ076-096-097-091100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
309 PM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Rest of Today and Tonight...

Thunderstorms are expected to develop late this afternoon and
continue through the evening hours ahead of a cold front. The
greatest threat will be damaging wind gusts of 50 to 60 mph. Large
hail and a brief tornado are possible but the threat of these are
low. The threat for severe weather will end from west to east between
8 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No Hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this evening.

In the hours before

Special weather statement, Feb 8, 5:57 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
557 PM CST WED FEB 8 2017

ALZ002-004-090030-
Lawrence AL-Colbert AL-
557 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Leighton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Town Creek, Leighton, Courtland, North Courtland, La Grange, Ne
Smith, Spring Valley, Hatton and Whiteoak.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3477 8732 3475 8728 3452 8726 3456 8753
      3457 8753 3457 8763 3469 8766
TIME...MOT...LOC 2356Z 268DEG 29KT 3464 8759

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:16 PM CSTSpecial Weather StatementHUNFranklin29 min
Feb 8, 6:29 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone31 min
Feb 8, 6:43 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan47 min
Feb 8, 6:46 PM CSTSpecial Weather StatementHUNLawrence14 min
Feb 8, 7:06 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan24 min
Feb 8, 7:15 PM CSTSpecial Weather StatementHUNMadison30 min
Feb 8, 7:31 PM CSTSpecial Weather StatementHUNMorgan44 min
Feb 8, 7:48 PM CSTSpecial Weather StatementHUNJackson27 min
Feb 8, 7:58 PM CSTSpecial Weather StatementHUNCullman, DeKalb, Marshall32 min
Feb 8, 8:07 PM CSTSpecial Weather StatementHUNJackson23 min
Feb 8, 8:17 PM CSTSpecial Weather StatementHUNDeKalb28 min
Feb 8, 8:29 PM CSTSpecial Weather StatementHUNDeKalb31 min
Feb 8, 6:19 PM CSTSpecial Weather StatementHUNLincoln, Moore26 min
Feb 8, 6:53 PM CSTSpecial Weather StatementHUNFranklin, Moore37 min
Feb 8, 7:38 PM CSTSpecial Weather StatementHUNFranklin37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.